Jump to ContentJump to Main Navigation

Statistical Applications in Genetics and Molecular Biology

Editor-in-Chief: Stumpf, Michael P.H.

6 Issues per year


IMPACT FACTOR increased in 2014: 1.127
5-year IMPACT FACTOR: 1.537
Rank 47 out of 122 in category Statistics & Probability in the 2014 Thomson Reuters Journal Citation Report/Science Edition

SCImago Journal Rank (SJR) 2014: 0.740
Source Normalized Impact per Paper (SNIP) 2014: 0.470
Impact per Publication (IPP) 2014: 0.926

Mathematical Citation Quotient (MCQ) 2014: 0.17

VolumeIssuePage

Accurate Ranking of Differentially Expressed Genes by a Distribution-Free Shrinkage Approach

Rainer Opgen-Rhein1 / Korbinian Strimmer2

1Department of Statistics, University of Munich

2Department of Statistics, University of Munich

Citation Information: Statistical Applications in Genetics and Molecular Biology. Volume 6, Issue 1, ISSN (Online) 1544-6115, DOI: 10.2202/1544-6115.1252, February 2007

Publication History

Published Online:
2007-02-23

High-dimensional case-control analysis is encountered in many different settings in genomics. In order to rank genes accordingly, many different scores have been proposed, ranging from ad hoc modifications of the ordinary t statistic to complicated hierarchical Bayesian models.Here, we introduce the “shrinkage t” statistic that is based on a novel and model-free shrinkage estimate of the variance vector across genes. This is derived in a quasi-empirical Bayes setting. The new rank score is fully automatic and requires no specification of parameters or distributions. It is computationally inexpensive and can be written analytically in closed form.Using a series of synthetic and three real expression data we studied the quality of gene rankings produced by the “shrinkage t” statistic. The new score consistently leads to highly accurate rankings for the complete range of investigated data sets and all considered scenarios for across-gene variance structures.

Keywords: high-dimensional case-control data; James-Stein shrinkage; limited-translation; quasi-empirical Bayes; regularized t statistic; variance shrinkage

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[2]
Tiejun Tong, Homin Jang, and Yuedong Wang
Journal of Multivariate Analysis, 2012, Volume 107, Page 232
[3]
Xinyu Zhang, Ti Chen, Alan T.K. Wan, and Guohua Zou
Journal of Multivariate Analysis, 2009, Volume 100, Number 10, Page 2376
[4]
Guillemette Marot, Jean-Louis Foulley, and Florence Jaffrézic
Computational Statistics & Data Analysis, 2009, Volume 53, Number 5, Page 1630
[5]
Gareth P. Campbell and James M. Curran
Science & Justice, 2009, Volume 49, Number 1, Page 2
[6]
Anne-Laure Boulesteix, Vincent Guillemot, and Willi Sauerbrei
Biometrical Journal, 2011, Volume 53, Number 4, Page 673

Comments (0)

Please log in or register to comment.